Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 55, NWS Pocatello, ID

August 7, 1997Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 7, 1997, 8:50 PM MDT for Jefferson County, Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1997, 8:50 PM MDT (02:50 UTC)
Expired
Aug 7, 1997, 9:30 PM MDT
In force
40 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 85 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.8 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS1 KPIH 080256 RRA
SVRPIH
IDC051-080330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
850 PM MDT THU AUG 7 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTH CENTRAL JEFFERSON COUNTY
 
AT 850 PM...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 8 MILES
SOUTHEAST OF MUD LAKE MOVING EAST AT 20 TO 25 MPH. THIS STORM WILL
PASS NEAR LEWISVILLE AND CROSS I15 BY 930 PM.
 
THIS THUNDERSTORM WILL PRODUCE FREQUENT LIGHTNING...DIME-SIZED HAIL
AND BRIEF HEAVY RAINS.  ROADS MAY BECOME TEMPORARILY FLOODED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:49 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 7, 8:49 PM MDT, 1 minute before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
848 PM MDT THU AUG 07 1997

STRONG CONVECTION ON KSFX 88D IS LINGERING PAST SUNSET.  TWO DISTINCT
AREAS OF ECHOES...ONE OVER ZONE 19...SECOND OVER ZONE 21...DRIVEN BY
THETA-E ADVECTION AND UPPER TROF AXIS THROUGH EAST ID...SHOULD MERGE
AND WEAKEN EAST OF DIVIDE OVERNIGHT.  NO MAJOR CHANGES TO ZONES AS
RIDGING OCCURS ALL LEVELS ACROSS PIH CWA ON FRI.  MARKED COOLING IN
RUNS FOR TOMORROW MAY BE A BIT OVERDONE AS H8/H7 THERMAL PATTERN
ONLY CHANGES MARGINALLY.  ZONES ON TRACK AND SO NO UPDATES.
.WSR88D KSFX VCP21...OPERATIONAL.
TA

IDA UB 056/085 053/083 050 04101
PIH UB 055/084 050/080 049 04101

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:17 PM MDTSevere Thunderstorm WarningPIHButte43 min
Aug 7, 6:29 PM MDTSevere Thunderstorm WarningPIHButte, Custer31 min
Aug 7, 7:10 PM MDTSevere Thunderstorm WarningPIHButte50 min
Aug 7, 7:39 PM MDTSevere Thunderstorm WarningPIHBonneville51 min
Aug 7, 9:31 PM MDTSevere Thunderstorm WarningPIHBingham, Jefferson44 min
Aug 7, 9:39 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.